Many of the meds that are given for depression and mood disorders cause cravings, almost always sugar cravings. It is not uncommon for someone to gain 30 pounds in a month to six weeks**, before they really are aware of what's going on. It apparently has something to do with the liver being overworked processing the drugs and thus, isn't as efficient as usual in dealing with its other functions -- so you store it as fat. That is a really simplistic, non-scientific explanation, but I hope you get what I'm trying to explain.
** this is when on a higher dose that would be given for unipolar depression or bipolar disorder
Well my primary doctor just took me off the Pamelor. She agrees I should not take it because I was having numbness in my face and for right now she does not want to try anything else except some Lidoderm patches.
A neuromuscular surgeon gave me Cymbalta to see if it would help with the pain in my legs. After 3 days I was nearly losing my mind. I was so anxious I could feel my skin crawling, I was dizzy, barely able to stand, my heart was racing, I coulnt think, I was shaking. I got right in to see my pcp who didnt know about the cymbalta and when he walked into the room I looked at him and actually had some sort of a breakdown and began cying hysterically. He said OMG what is going on with you, you look like a deer in the headlights!! He had me stop it immediately, i guess since I had only taken 4 of them by that day and he had me take Xanax XR and regualr Xanax for a week until I could get myself back under control. He said that Cymbalta has that affect on a small number of people, but from what I am reading here, I think the number is greater than drs want to admit. I tell everyone it darn near killed me!!
I was put on Zoloft 2 years ago when they didnt know what was wrong with me and decided it was depression. I kept telling them it wasnt helping as I didnt feel any better. After many many tests and bloodwork, it turned out I have Hashimotos thyroiditis and not depression!!! I was able to wean off the Zoloft without any side effects thank goodness.
When I saw the Rheumy Monday and they mentioned SSRI's I flat out said NO, I am not going that route again. I dont think she liked it but it is my body and my life and I refuse to go through all that again.
Llincoln, I lost the weight with medifast, even though I have not followed the exact plan. but I try to keep it healthy and before this last flare up I was able to go to the gym. But this 30lbs is of the 50lbs I gained during my injury.
Pepper, congrats on the weight loss! I've never tried any of these meds so I cant give any insight into them. BUt it does seem like you have bad luck with so many of these meds, with the side effects and all - i'm sorry you're not yet able to find one that agrees with you
Good for you on the 30 lbs....wonderful.... As far as Cymbalta...well...it is not for me. The one tablet I took...well...it made me sick...the worst case of nausea...ALL DAY...and it also made me "mean" nasty...and ugly. I stayed away from everyone that day...I had this type of reaction one other time to something similar, that is why I knew I had to stay away from those I loved...they would have hated me if I hadn't. My body does not tolerate antidepressents...and the "nerve" medications also cause various problems for me.
Since May I have gained 30 pounds....this is not a good thing...and I am eating very little...even gave up my daily peanut butter sandwich...now I've been eating a bowl of cereal for breakfast and one for lunch...regular dinner....and only diet, sugar free pudding for dessert... Nice... I have NEVER had a problem with my weight...EVER...always the opposite. I don't know what to do...I seem to be still gaining...and my family Dr. doesn't seem to understand...my endro. Dr. was concerned...he said I seem to be retaining a lot of fluid...he wanted me to see a vascular Dr...but the family Dr. just blew it off....said I was overeating...which has never been my problem. I tried to explain all to him, but he was just closed down...so I am now still gaining...and all my clothes, I bought the 3rd round of summer things in Sept...and they are getting tight....this is not good... Thank goodness for JCP and the sales they have been having. Sorry, didn't mean to run on and on..
Diet...hope you can find something to help you...I have a lot of problems with meds....the only other med. I took...to help me sleep was the ambien...it worked for me....but I can't take it with the pain med. I am on... Please feel better...
Leslie, I am sorry that you have the med problems but in the same instance I am happy that someone else seems to have the same problem. Not that I wish it on anyone -- it is just a little reassuring that I am not crazy or losing it.
Naw...Diet, You are not nuts!!! Sometimes our bodies just can't accept what we put into them....and reject it....bigtime!! I have had problems with many meds...several other members of my family have similar problems...so I don't feel so bad. It's pretty bad when you feel like apologizing to your Dr. cause his medicine made your sick, I feel that way once in a while....like guilt!! But, hey...I can't help it, and neither can you... Although it is nice..kind of like validation...that someone else has a problem!!! sorry,,,,don't mean to make light of a major problem...but...well, gosh...can't help it...and I do know you are hurting badly....but, darn....you made me feel better....thought I was the only one with a problem with cymbalta... (Dr. said, NO ONE...has a problem with it...)
Diet...I am sending you a hug...and saying a prayer for you...hope that your afternoond goes a bit better....take care...
My neurologist put me on Pamelor to treat my chronic tension headaches. It did make the headaches go away, however it caused more problems. I was in a constant fog and after I went off of the medication, everything was clear again. Apparently my mood swings were horrible and I was very hard to live with. The worst side effect was that I gained 30lbs!!! My diet did not change at all and I had to stop taking it.